Antipsychotic can cause serious reaction: FDA

May 11, 2016

FDA is warning that the antipsychotic medicine olanzapine can cause a rare but serious skin reaction that can progress to affect other parts of the body.

FDA is warning that the antipsychotic medicine olanzapine can cause a rare but serious skin reaction that can progress to affect other parts of the body.

The agency is adding a new warning to the drug labels for all olanzapine-containing products that describes this severe condition known as Drug Reaction with Eosinophilia and Systemic Symptoms (DRESS). Dress is a potentially fatal drug reaction, with a mortality rate of up to 10 percent, according to the FDA MedWatch Safety Alert.

The affected products include Zyprexa, Zyprexa Zydis, Zyprexa Relprevv, and Symbyax, along with generic olanzapine.

Related: First drug approved for hallucinations in Parkinson’s

FDA’s Adverse Event Reporting System (FAERS) database identified 23 cases of DRESS reported with olanzapine worldwide since 1996, when the first olanzapine-containing product was approved.

One patient taking olanzapine experienced DRESS and died. “However, this patient was taking multiple medicines that could also have contributed to death,” FDA said.

DRESS may start as a rash that can spread to all parts of the body. It can include fever and swollen lymph nodes and a swollen face. It causes a higher-than-normal number of infection-fighting white blood cells called eosinophils that can cause inflammation, or swelling. DRESS can result in injury to organs including the liver, kidneys, lungs, heart, or pancreas, and can lead to death.

Related: FDA warns about Diflucan during pregnancy

Patients taking olanzapine-containing products who develop a fever with a rash and swollen lymph glands, or swelling in the face, should seek medical care right away. The combined symptoms together are commonly seen in DRESS.

Healthcare professionals should immediately stop treatment with olanzapine if DRESS is suspected. However, there is currently no specific treatment for DRESS.

“The important ways to manage DRESS are early recognition of the syndrome, discontinuation of the offending agent as soon as possible, and supportive care. Treatment with systemic corticosteroids should be considered in cases with extensive organ involvement,” FDA said.

When prescribing the medicine, healthcare professionals should explain the signs and symptoms of severe skin reactions to their patients and tell them when to seek immediate medical care.

Read more: FDA warns supplement firms over unapproved ingredient

Related Content:

News